Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 45, NWS Omaha, NE

April 20, 2004Pottawattamie County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Apr 20, 2004, 9:26 PM CDT for Pottawattamie County, Iowa. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2004, 9:26 PM CDT (02:26 UTC)
Expired
Apr 20, 2004, 10:15 PM CDT
In force
49 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Pottawattamie County, IA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 6:25 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.4 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2004-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 88 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2004-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
88 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
2225 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

102 
WUUS53 KOAX 210226
SVROAX
IAC155-210315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
926 PM CDT TUE APR 20 2004

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  POTTAWATTAMIE COUNTY IN SOUTHWEST IOWA

* UNTIL 1015 PM CDT

* AT 923 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MCCLELLAND...OR ABOUT 18 MILES EAST OF
  OMAHA...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OAKLAND...HANCOCK...CARSON...MACEDONIA AROUND 940 PM CDT
  AVOCA AROUND 945 PM CDT
  WALNUT AROUND 950 PM CDT

WINDS OF 60 MPH ARE POSSIBLE. FOR YOUR PROTECTION...GO TO THE LOWEST 
LEVEL OF YOUR HOME OR BUSINESS...AWAY FROM WINDOWS.

LAT...LON 4149 9577 4119 9583 4118 9518 4148 9517

$$

VLD/CK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 2:20 PM CDT, 7 hours 6 minutes earlier.

Area forecast discussion, Apr 20, 2:20 PM CDT, 7 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
220 PM CDT TUE APR 20 2004

.DISCUSSION...
FORECAST CHALLENGES REVOLVE AROUND LINGERING PRECIPITATION CHANCES
TONIGHT...AND WHETHER ANY STRONGER STORMS CAN DEVELOP...THEN FOCUS
SHIFTS TO THE DEVELOPING SYSTEM NOW ENTERING THE PACIFIC NORTHWEST
AND RESULTANT PRECIPITATION CHANCES LATER IN THE WEEK.

THE SHOWERS AND THUNDERSTORMS NOTED EARLIER HAVE SHIFTED WELL EAST
OF THE FORECAST AREA AS SHORT WAVE CONTINUES TO MOVE THROUGH THE
REGION. LATEST SURFACE ANALYSIS INDICATED THE SFC TROUGH HAD PUSHED
TO JUST WEST OF THE MISSOURI RIVER THROUGH 19Z WITH RATHER COMPLEX
FRONTAL PATTERN...THEN INVERTED SURFACE TROUGH TRAILING WESTWARD
NEAR THE NEBRASKA/SOUTH DAKOTA BORDER. MOISTURE TOUNGE REMAINS IN
THE VICINITY OF THE MISSOURI RIVER...AND ISOLATED SHOWERS HAVE
POPPED UP WITHIN THE LAST HOUR OR SO. DRIER AIR WILL CONTINUE TO
FILTER INTO SOUTHEAST NEBRASKA...SO PRECIPITATION CHANCE SEEMS TO BE
FALLING IN THAT AREA...BUT STILL FEEL WELL SEE ADDITIONAL SHOWERS
AND POSSIBLY THUNDERSTORMS FIRE NEAR THE MISSOURI RIVER EASTWARD
THROUGH THE EVENING HOURS. THE SEVERE POTENTIAL SEEMS TO BE FALLING
GIVEN WEAKER BULK SHEAR...BUT FAVORED WET BULB ZERO HEIGHTS COULD
ALLOW FOR SOME SMALL HAIL TO DEVELOP.

THEREAFTER...WELL JUST WAIT FOR THE NEXT SYSTEM TO CONTINUE TO MOVE
THROUGH THE WESTERN UNITED STATES. COULD SEE ISOLATED SHOWERS
DEVELOP WEDNESDAY AFTERNOON AS WEAK ENERGY PRECEDING THE OVERALL
TROUGH EDGES INTO THE FORECAST AREA. FEEL THAT THE BETTER CHANCE FOR
PRECIPITATION SHOULD BE THURSDAY/THURSDAY NIGHT AS STRONGER DYNAMICS
MOVE INTO THE REGION.

THERE MAY BE SOME TIMING ISSUES...AS THE 12Z ETA IS A BIT SLOWER
WITH THE PRECIPITATION...LIKELY THE RESULT OF THE LOW CLOSING
OFF...BUT FOR NOW WILL MAINTAIN LIKELY POPS THROUGH THAT PERIOD.

THE FIRST PIECE OF ENERGY MOVES THROUGH ON FRIDAY...AND A SECONDARY
PIECE OF THE LOW THEN MOVES THROUGH THE SOUTHERN PORTION OF THE
CENTRAL PLAINS LATER ON FRIDAY AND ON SATURDAY. THIS SECONDARY LOW
WILL PROVIDE THE BEST CHANCE FOR PRECIPITATION ACROSS THE SOUTHERN
PORTION OF OUR FORECAST AREA BEFORE EJECTING LATER ON SATURDAY.

STILL ANOTHER WEAK COLD FRONT IS PROGGED TO MOVE THROUGH ON
SUNDAY...AND FEEL THAT PRECIP CHANCES ARE LIKELY DECREASING WITH
THAT SYSTEM...BUT LEFT THE POPS IN FOR NOW.

THEREAFTER...GOING WITH A DRY FORECAST WITH RIDGING BUILDING BACK
ACROSS THE REGION...AND WARMER TEMPERATURES WITH HIGHS BACK TO
NORMAL AND ABOVE NEXT WEEK.

&&

 WATCHES/WARNINGS/ADVISORIES...
.NE...NONE.
.IA...NONE.

&&

DEWALD
Hazardous weather outlook, Apr 20, 5:10 PM CDT, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
510 PM CDT TUE APR 20 2004

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-211100-
ANTELOPE-BOONE-BURT-CEDAR-COLFAX-CUMING-DODGE-FREMONT IA-HARRISON IA-
KNOX-MADISON-MILLS IA-MONONA IA-MONTGOMERY IA-PAGE IA-PIERCE-PLATTE-
POTTAWATTAMIE IA-SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
510 PM CDT TUE APR 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND WEDNESDAY

SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS NORTHEAST NEBRASKA
BEFORE MIDNIGHT TONIGHT. HAIL AND GUSTY WINDS WILL BE THE MAIN
HAZARDS. ISOLATED SEVERE STORMS MAY ALSO OCCUR IN SOUTHWEST IOWA
THIS EVENING.

THE CHANCE OF SEVERE WEATHER SHOULD DIMINISH BY MIDNIGHT.

ISOLATED THUNDERSTORMS MAY OCCUR AGAIN WEDNESDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

THE WEATHER PATTERN WILL REMAIN UNSETTLED FROM WEDNESDAY NIGHT
INTO SUNDAY. THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS
DURING THAT PERIOD.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING...ESPECIALLY
IN NORTHEAST NEBRASKA.

NEZ050>053-065>068-078-088>093-211100-
BUTLER-CASS-DOUGLAS-GAGE-JEFFERSON-JOHNSON-LANCASTER-NEMAHA-OTOE-
PAWNEE-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
510 PM CDT TUE APR 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA.

.DAY ONE...TONIGHT AND WEDNESDAY

ISOLATED THUNDERSTORMS MAY OCCUR THIS EVENING AND AGAIN WEDNESDAY
AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

THE WEATHER PATTERN WILL REMAIN UNSETTLED FROM WEDNESDAY NIGHT
INTO SUNDAY. THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS
DURING THAT PERIOD.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL PROBABLY NOT BE REQUIRED TONIGHT
OR WEDNESDAY.

MILLER

In the hours before

Special weather statement, Apr 20, 8:07 PM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
807 PM CDT TUE APR 20 2004

IAZ043-055-056-069-079-080-090-091-NEZ015-033-034-044-045-050>053-
066>068-091-210400-
BURT-BUTLER-CASS-CUMING-DODGE-DOUGLAS-FREMONT IA-HARRISON IA-
LANCASTER-MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-
POTTAWATTAMIE IA-SARPY-SAUNDERS-SHELBY IA-THURSTON-WASHINGTON-
INCLUDING THE CITIES OF...AUBURN...BELLEVUE...BLAIR...CLARINDA...
COUNCIL BLUFFS...FREMONT...HARLAN...LINCOLN...NEBRASKA CITY...
OMAHA...ONAWA...RED OAK...SIDNEY...TEKAMAH
807 PM CDT TUE APR 20 2004

SEVERE THUNDERSTORM WATCH NUMBER 96 REMAINS IN EFFECT FOR THE
FOLLOWING COUNTIES UNTIL 1100 PM CDT.

IN NEBRASKA...THURSTON...CUMING...BURT...DODGE...WASHINGTON...
BUTLER...SAUNDERS...DOUGLAS...SARPY...SEWARD...LANCASTER...
CASS...OTOE AND NEMAHA.

IN IOWA...MONONA...HARRISON...SHELBY...POTTAWATTAMIE...MILLS...
MONTGOMERY...FREMONT AND PAGE.

NEZ017-018-030>032-042-043-210400-
BOONE-COLFAX-MADISON-PIERCE-PLATTE-STANTON-WAYNE-
INCLUDING THE CITIES OF...ALBION...COLUMBUS...NORFOLK...WAYNE
807 PM CDT TUE APR 20 2004

SEVERE THUNDERSTORM WATCH NUMBER 96 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES.

IN NEBRASKA...BOONE...COLFAX...MADISON...PIERCE...PLATTE...
STANTON AND MADISON.

STORMS HAVE MOVED EAST OF THE AREA AND THE THREAT HAS DIMINISHED.

MILLER
Local storm report, Apr 20, 8:12 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
812 PM CDT TUE APR 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             5 SE WISNER             41.94N 96.84W
04/20/2004  1.75 INCH        CUMING             NE   LAW ENFORCEMENT

&&

DEWALD
Local storm report, Apr 20, 8:15 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
815 PM CDT TUE APR 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0811 PM     HAIL             DODGE                   41.72N 96.88W
04/20/2004  0.75 INCH        DODGE              NE   CO-OP OBSERVER

&&

DEWALD
Local storm report, Apr 20, 8:37 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
837 PM CDT TUE APR 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0834 PM     HAIL             2 E SCRIBNER            41.66N 96.63W
04/20/2004  0.88 INCH        DODGE              NE   TRAINED SPOTTER

&&

DEWALD
Local storm report, Apr 20, 9:17 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
917 PM CDT TUE APR 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0905 PM     HAIL             2 NW LITTLE SIOUX       41.83N 96.05W
04/20/2004  0.88 INCH        HARRISON           IA   TRAINED SPOTTER

&&

KING
Local storm report, Apr 20, 9:22 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
922 PM CDT TUE APR 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0911 PM     HAIL             5 NE MISSOURI VALLEY    41.61N 95.83W
04/20/2004  0.88 INCH        HARRISON           IA   TRAINED SPOTTER

&&

KING

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 8:52 PM CDTSevere Thunderstorm WarningOAXHarrison38 min
Apr 20, 9:33 PM CDTSevere Thunderstorm WarningOAXShelby27 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.